MAUDE Adverse Event Report: ALLEN MEDICAL SYSTEMS ALLEN ADVANCE TABLE; TABLE, OPERATING-ROOM, ELECTRICAL

ALLEN MEDICAL SYSTEMS ALLEN ADVANCE TABLE; TABLE, OPERATING-ROOM, ELECTRICAL
Model Number A-71101-UK
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The allen advance table is intended to be used in an operating room environment to support and position patients during surgical procedures.Several types of specialty tops can be attached to the table to permit surgical access and 360° radiolucency for various types of surgical operations.The patient can be secured into various operable positions from the supine, prone, or lateral position.The c-flex head positioner is compatible for use with the allen advance table and designed to position and support the patient¿s head in a variety of surgical procedures including, but not limited to spine surgery.These devices are intended to be used by healthcare professionals within the operating room setting.Instructions for use cautions for this positioner include the following: make sure that the allen c-flex is fully locked onto the rails prior to loading a patient, push head module in until it ¿clicks,¿ to prevent patient and/or user injury and /or equipment damage, verify the device attaching clamps completely touch the table-side rails and are firmly in place.Test the locking mechanism to ensure no movement when elevated or pushed, (4) the lateral-to-prone assembly does not support the patient¿s head.A caregiver must support the patient¿s head during the lateral-to-prone rotation and maintain correct head position.Patient injury can occur.Inspection of the device was conducted by the facility¿s clinical engineering representative, the inspection included an allen advance table with a c-flex attachment installed, both a ¿proneview¿ and ¿mayfield¿ accessories were fitted to the connector of the c-flex-attachment.It was found that if the accessory being introduced to the c-flex was pushed in with the click of the securing levers being heard and the securing screw tightened the accessory felt secure.In addition, the marking on the ¿proneview¿ adaptor suggests the adapter was not pushed fully home before the securing screw was tightened.It is noted the inspection findings support that this was ¿most likely use error¿.As a pro-active and patient safety approach the surgical teams should always inspect/ test products prior to patient use.If there are any concerns on functionality, the product would be removed from service or repair and a backup device used.In addition, the head and airway are continuously monitored by anesthesia during a procedure.If the positioner were to cause head drop of the patient due to the user not correctly locking the device into place, outcomes could vary from causing a brief delay in the procedure to a potential serious injury.Although this event did not result in injury, based on the details provided this event is most likely due to misuse of the device.If incorrect use of the device were to reoccur there is potential for serious injury, therefore hillrom deems this event reportable.Hillrom has requested the c flex positioner and adapters to be returned to hillrom for investigation.No further information is available on the repair of the device at this time.The investigation is ongoing, however if any additional relevant information is identified following completion of the investigation, the additional relevant information will be submitted in a supplemental report.
 
Event or Problem Description
Hillrom received a user report, stating that while positioning a patient prone for a spinal procedure the head support attachment came loose from an allen advance surgical table putting the patient at risk for unsupported head dropping to occur.The customer confirmed there was no report of injury to the patient associated with this event as the head was still being held by surgical staff during positioning of the patient.The customer notes after positioning the patient the ¿proneview¿ passed visual inspection by the surgical team and ¿seemed sturdy¿ for patient use.However, following patient repositioning, the starburst adaptor connecting the c-flex head positioner to the allen table came loose.It is noted the facility¿s clinician review statement reported that the event ¿most likely the equipment was used incorrectly, and training is needed¿.This report was filed in our complaint handling system as complaint (b)(4) for the allen advance table a-71101-uk to which the c-flex head positioner connects for which we are filing the emdr and therefore we will not be filing a second report for (b)(4) for this c-flex head positioner for the same event.
 
Additional Manufacturer Narrative
The allen advance table is intended to be used in an operating room environment to support and position patients during surgical procedures.Several types of specialty tops can be attached to the table to permit surgical access and 360° radiolucency for various types of surgical operations.The patient can be secured into various operable positions from the supine, prone, or lateral position.The c-flex head positioner is compatible for use with the allen advance table and designed to position and support the patient¿s head in a variety of surgical procedures including, but not limited to spine surgery.These devices are intended to be used by healthcare professionals within the operating room setting.Instructions for use cautions for this positioner include the following: (1) make sure that the allen c-flex is fully locked onto the rails prior to loading a patient, (2) push head module in until it ¿clicks,¿ (3) to prevent patient and/or user injury and /or equipment damage, verify the device attaching clamps completely touch the table-side rails and are firmly in place.Test the locking mechanism to ensure no movement when elevated or pushed, (4) the lateral-to-prone assembly does not support the patient¿s head.A caregiver must support the patient¿s head during the lateral-to-prone rotation and maintain correct head position.Patient injury can occur.Inspection of the device was conducted by the facility¿s clinical engineering representative, the inspection included an allen advance table with a c-flex attachment installed, both a ¿proneview¿ and ¿mayfield¿ accessories were fitted to the connector of the c-flex-attachment.It was found that if the accessory being introduced to the c-flex was pushed in with the click of the securing levers being heard and the securing screw tightened the accessory felt secure.In addition, the marking on the ¿proneview¿ adaptor suggests the adapter was not pushed fully home before the securing screw was tightened.The initial findings noted that the cause was ¿most likely use error¿.Hillrom received the c-flex head positioner and conducted further investigation.The inspection concluded that there was no malfunction of the device and the hrc technician confirmed the root cause to be user error.The customer was not following the ifu instructions on how to attach the head module into the adaptor.The lock knob was not sufficiently loosened (as seen by the visible witness marks on the cone).This did not allow for the head module to "click" into place as the ifu describes.The device had not been fully inserted, so when the user went to tighten the knob, the head module was not locked into place and not secure.Proper procedures for prevention of this type of event are outlined in the device user manual as noted above (in the initial clinical review).As a pro-active and patient safety approach the surgical teams should always inspect/ test products prior to patient use.If there are any concerns on functionality, the product would be removed from service or repair and a backup device used.In addition, the head and airway are continuously monitored by anesthesia during a procedure.There was no malfunction with the device and no injury from the event, therefore hillrom does not consider this complaint reportable.The risk assessment was reviewed and it was determined that this risk had not yet been identified.Hillrom has updated the risk file to include this risk which will be classified as likelihood of harm unlikely and harm severity critical, however it has been determined that the benefits of this product outweigh the risk associated with potentially incorrectly installing the device.Based on this information, no further action is required.
 
Event or Problem Description
Hillrom received a user report, stating that while positioning a patient prone for a spinal procedure the head support attachment came loose from an allen advance surgical table putting the patient at risk for unsupported head dropping to occur.The customer confirmed there was no report of injury to the patient associated with this event as the head was still being held by surgical staff during positioning of the patient.The customer notes after positioning the patient the ¿proneview¿ passed visual inspection by the surgical team and ¿seemed sturdy¿ for patient use.However, following patient repositioning, the starburst adaptor connecting the c-flex head positioner to the allen table came loose.It is noted the facility¿s clinician review statement reported that the event ¿most likely the equipment was used incorrectly, and training is needed¿.Hrc technician inspected the allen table on site and the customer sent in the c-flex head positioner for further investigation.This report was filed in our complaint handling system as complaint (b)(4) for the allen advance table a-71101-uk to which the c-flex head positioner connects for which we are filing the emdr and therefore we will not be filing a second report for (b)(4) for this c-flex head positioner for the same event.

Brand Name
ALLEN ADVANCE TABLE
Common Device Name
TABLE, OPERATING-ROOM, ELECTRICAL
Manufacturer (Section D)
ALLEN MEDICAL SYSTEMS
100 discovery way
acton MA 01720
Manufacturer Contact
keighley crosthwaite
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key12639732
Report Number3010216206-2021-00005
Device Sequence Number13777089
Product Code GDC
UDI-Device Identifier00615521003104
UDI-Public615521003104
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 01/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model NumberA-71101-UK
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2021
Supplement Date Received by Manufacturer09/24/2021
Initial Report FDA Received Date10/15/2021
Supplement Report FDA Received Date01/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown